Alabama, 2022

Rip Current in Alabama, May 21, 2022

May 21, 2022 · NWS MOB · 1 event in 1 county or zone

A 14 year old mail from Baton Rouge, LA was caught in a rip current and drowned in Orange Beach, AL. The father was also caught in the rip current while trying to save his son.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A 14 year old mail from Baton Rouge, LA was caught in a rip current and drowned in Orange Beach, AL. The father was also caught in the rip current while trying to save his son. He was rushed to the emergency room due to water inhalation but survived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 21, 2:47 PM CST, 13 minutes earlier.

Area forecast discussion, May 21, 2:47 PM CST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
347 PM CDT Sat May 21 2022

.UPDATE...Based on webcams and tidal observations, have issued a
Coastal Flood Advisory for central and southern Mobile county
until 8 pm this evening. Minor coastal flooding has been observed
at some points along the US 90 Causeway road which will recede by
early this evening. /29

&&

.PREV DISCUSSION... /issued 215 PM CDT Sat May 21 2022/

NEAR TERM UPDATE /Now Through Sunday/...Not much change with
regard to overall forecast reasoning today. A southwesterly mid to
upper level flow pattern is expected to continue today. Shortwave
impulses embedded within this flow will translate across our
region through this afternoon, while deep layer moisture also
increases across most of our forecast area through the day. The
latest near term forecast guidance indicates that precipitable
water values will increase to around 1.7-1.9 inches along coastal
portions of our area this afternoon with PWATs gradually improving
over interior areas to around 1.4-1.6 inches. Radar continues to
show isolated to scattered showers developing across central and
southern portions of the CWA within the increasingly moist
environment late this morning. The atmosphere is already quite
unstable across our region late this morning as temperatures have
warmed well into the 80s with dewpoints in the lower to mid 70s
inland and even in the mid to upper 70s along the coastal
interface. MLCAPE values are ranging between 2500-3500 J/KG late
this morning per SPC mesoscale analysis.

The combination of the strong daytime heating, ample instability,
plentiful moisture, and ascent provided by both low level moisture
convergence along the seabreeze and/or other remnant outflow
boundaries, as well as with some diffluence/divergence aloft with
shortwave troughs moving across the region should aid in the
continued development of scattered to numerous showers and
thunderstorms across the forecast area through the course of the
afternoon. The strong instability, along with steep low level lapse
rates, and drier air aloft contributing to DCAPE values in excess of
1000 J/KG will favor localized damaging downburst winds with
convection that develops this afternoon. Small to marginally severe
hail also cannot be ruled out with the stronger updrafts. Also some
potential for locally heavy rainfall amounts with the stronger
storms this afternoon. /21

For tonight through Sunday, a large positively tilted upper trof
over the western and Plains states broadens while spreading across
the Great Lakes region. An upper ridge meanwhile persists over
the far western Atlantic including the Bahamas, and this pattern
keeps a deep layer southwesterly flow over the region within which
a series of increasingly stronger shortwaves move across the
forecast area. A frontal boundary currently stretching from Texas
to the Great Lakes slowly advances eastward, and moves to near
the far northwestern portion of the forecast area by Sunday
afternoon. A moist southerly surface flow continues ahead of the
slowly approaching front as a surface ridge over the southeast
states gradually retreats eastward. Abundant deep layer moisture
will be in place over the area through the period, with
precipitable water values typically ranging from 1.7-1.9 inches.
MLCAPE values for Sunday are expected to range from 1500-2500
J/kg. Shear values through the period will be low, with 0-3 bulk
shear typically less than 15 knots, although on Sunday afternoon
may approach 25 knots. Will have slight chance to chance pops for
overnight convection, then categorical pops follow for Sunday. May
see a few strong storms on Sunday mainly due to precipitation
loading, and some localized flooding concerns are possible. The
Storm Prediction Center has a marginal risk of severe storms over
the entire area on Sunday. Lows tonight range from the upper 60s
well inland to the lower 70s over the remainder of the area. Highs
on Sunday will be moderated somewhat by the anticipated high
coverage of precipitation and will be mostly in the mid 80s with
some locations seeing upper 80s. A high risk of rip currents
continues through Sunday. /29

SHORT TERM /Sunday night Through Tuesday night/...A broad upper
trof which extends from the western states to across the northern
Plains and into the Great Lakes region gradually evolves into an
amplifying upper trof over the central states. A series of
vigorous shortwaves are expected to continue moving across the
area on Monday though look to weaken on Tuesday. A frontal
boundary oriented from southern Mississippi to across northern
Georgia weakens through Monday. The frontal boundary then lifts
well north of the forecast area as a warm front Monday night into
Tuesday as a surface low begins to develop over the south central
states in response to the amplifying upper trof. The surface low
looks to lift towards Missouri/Illinois Tuesday night. Abundant
deep layer moisture remains in place over the area through the
period with precipitable water values mostly ranging from 1.7 to
1.8 inches. MLCAPE values look to range from 1500-2000 J/kg on
Monday with similar values on Tuesday. Shear values will generally
be low on Monday with 0-3 km shear values of 15-20 knots then
increase a bit on Tuesday to 20-25 knots. Have gone with likely to
categorical pops on Monday, then for Tuesday have gone with
chance to likely pops due to the anticipated weakening of the
series of shortwaves and also with the frontal boundary having
moved off well to the north. This environment will continue to
support the potential for some strong storms, and slow moving
storms may lead to localized flooding concerns. Lows Sunday night
and Monday night range from the mid 60s well inland to the lower
70s at the coast, then lows Tuesday night will be a bit warmer and
range from mid 60s well inland to the lower 70s closer to the
coast. Highs on Monday will be moderated by coverage of
precipitation and range from the upper 70s to lower 80s. Highs on
Tuesday will be in the lower to mid 80s. A high risk of rip
currents is expected to continue through the period. /29

EXTENDED TERM /Wednesday Through Saturday/...An upper trof over the
central states continues to amplify on Wednesday then advances into
the eastern states through Thursday night.  The upper trof then
gradually weakens while slowly progressing eastward through Friday,
then mostly lifts off to the northeast on Saturday, leaving a modest
upper trof lingering over the extreme southeast states.  A surface
low located initially near Missouri/Illinois lifts moves off to
the Great Lakes through Wednesday night while a secondary surface
low is expected to develop near the Missouri/Ohio River
confluence. This second surface low lifts well off to the north,
and in the process brings a cold front through the forecast area
Thursday afternoon into Thursday night. Abundant deep layer
moisture persists over the forecast area ahead of the approaching
cold front, then much drier air flows into the region after the
front moves through. For Wednesday have gone with good chance to
likely pops then likely pops follow for the entire area on
Thursday. Will have slight chance pops along and east of I-65 in
the wake of the front on Friday with otherwise dry conditions
expected through Saturday. /29

MARINE...A moderate to occasionally stronger southerly flow
prevails through much of the period.  A Small Craft Advisory
remains in effect until 7 pm this evening for the open Gulf waters
due to southerly winds near 20 knots. Small craft should
otherwise exercise caution for much of the marine area through
early Sunday morning after which the onshore flow subsides, at
least temporarily. Small craft may need to exercise caution again
over much of the area from late Sunday night into early Monday
morning. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.

     Coastal Flood Advisory until 8 PM CDT this evening for
     ALZ263>266.

FL...High Rip Current Risk through Friday morning for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ650-655-
     670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 21, 1:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
240 PM CDT Sat May 21 2022

ALZ059-212015-
Escambia AL-
240 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of eastern Escambia
County through 315 PM CDT...

At 240 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 14 miles east of
East Brewton to 4 miles northeast of Brewton. Movement was northwest
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of eastern Escambia
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3126 8682 3126 8714 3102 8702 3109 8675
TIME...MOT...LOC 1940Z 146DEG 12KT 3114 8683 3115 8701

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 21, 1:45 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
245 PM CDT Sat May 21 2022

ALZ052-261-212030-
Washington AL-Mobile Inland AL-
245 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of northwestern Mobile
and southwestern Washington Counties through 330 PM CDT...

At 244 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Deer Park to 8
miles west of Citronelle to 4 miles west of Gulfcrest. Movement was
north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Deer Park, Tibbie and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3140 8845 3143 8819 3126 8818 3100 8825
      3098 8842
TIME...MOT...LOC 1944Z 193DEG 11KT 3123 8836 3108 8837 3101 8831

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 21, 2:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
307 PM CDT Sat May 21 2022

ALZ052-MSZ076-212045-
Washington AL-Greene MS-
307 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of southwestern
Washington and eastern Greene Counties through 345 PM CDT...

At 307 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Leakesville, moving north at
10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leakesville and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 8838 3111 8841 3111 8843 3101 8843
      3104 8863 3137 8869
TIME...MOT...LOC 2007Z 189DEG 10KT 3110 8852

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 21, 2:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
324 PM CDT Sat May 21 2022

ALZ054>057-212115-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
324 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of western Butler,
northeastern Monroe, southeastern Wilcox and north central Conecuh
Counties through 415 PM CDT...

At 324 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles east of Pine
Apple to 6 miles east of Beatrice. Movement was north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3196 8686 3196 8677 3158 8677 3160 8698
      3165 8715 3205 8714 3205 8686
TIME...MOT...LOC 2024Z 176DEG 14KT 3187 8688 3171 8710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, May 21, 2:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
343 PM CDT Sat May 21 2022

ALZ052-MSZ067-076-212130-
Washington AL-Greene MS-Wayne MS-
343 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of northwestern
Washington, southeastern Wayne and northeastern Greene Counties
through 430 PM CDT...

At 342 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near State Line, or 16 miles west of Chatom,
moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
State Line and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3163 8857 3161 8836 3140 8842 3140 8861
TIME...MOT...LOC 2042Z 201DEG 11KT 3142 8853

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 21, 3:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
400 PM CDT Sat May 21 2022

MSZ075-076-212145-
Perry MS-Greene MS-
400 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of east central Perry
and northwestern Greene Counties through 445 PM CDT...

At 359 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles southwest
of State Line to 10 miles northeast of McLain to Beaumont. Movement
was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 8886 3121 8899 3107 8903 3116 8857
      3140 8853
TIME...MOT...LOC 2059Z 214DEG 13KT 3133 8863 3123 8872 3117 8894

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Baldwin Coastal

When
May 21, 3:00 PM CST
Where
Baldwin Coastal forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

A 14 year old mail from Baton Rouge, LA was caught in a rip current and drowned in Orange Beach, AL. The father was also caught in the rip current while trying to save his son. He was rushed to the emergency room due to water inhalation but survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Baldwin Coastal2022-05-2114MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016730.